Back to all discussions

How to manage side effects from interferon and ribavirin treatment?

I finished 11 months of interferon and ribavirin treatments for hepatitis C in 2008. 13 years later, I am experiencing many of the side effects that I had when I was taking my shots. I wake up with flu like symptoms, chills, headache, fatigue, and brain fog just to name a few symptoms. I discovered the Mayo Clinic has written about post interferon syndrome. Does any one have any additional information. Are there any treatments

  1. Boy can I identify with all that you're saying. It's crippling at times. Even though I got a transplant, I know that these side effects are the interferon because the aches and brain fog, plus low grade fever and sweats are ALL too familiar.
    You're right. After 11 months, you know exactly how you're going to feel. I've read some about it, wanting to write an article. There have been no long term studies done. We're just floating around out here trying to make sense of the whole thing.
    I hope you're Hep C free. There are many who went through it all and didn't clear the virus. Talk about a double whammy.
    Does your doctor advise you to take occasional tylenol for the pain and fever? What are you doing to cope, if you don't mind me asking.
    I'm so glad you spoke up and asked. Sitting here brain foggy with joint aches this morning, and it's good to know we're not alone. I look forward to chatting more.
    xo Karen

    1. Thank you for reaching out. Everything you described is exactly how I still feel after almost 9 years post interferon.
      There are a few articles out about those who have personally went through interferon and now living post lives with all the symptoms we describe.
      I personally was very concerned in 2016 thinking I was having MS symptoms. I went in for testing and found that I have severe peripheral Neuropathy and low grade RA. All of which I have asked my liver doctor about. Although no exact study can say interferon did this to my body, I can tell you I never had one of these painful symptoms prior to taking interferon. That leads me to believe that yes in my heart and MY opinion only that interferon has left me with lifetime side effects.
      I am under treatment with a Neuropathy doctor now and am prescribed medication to help the electrical shocks that bring me to tears. That along with warm blankets and heat pads is what gets me through some nights.
      I am sorry you too share this pain. Ask your doctor about doing further testing to see if you can't find something to help

      Experience with interferon is way to understand others going through this, but your doctor is best at diagnosing and advising for care.
      Please keep in touch and know you are not alone and not crazy by any means. This is REAL STUFF we are all experiencing.
      My best

      "Not without a FIGHT!~HCV~(c)"
      Kimberly Morgan Bossley - Moderator

      1. Thanks for your response, until recently it was suggested that my Lupus was caused by the interferon. On my last visit to my rheumatologist she said it was definitely caused the interferon. I assume there was some new studies. New medical studies.
        At first I thought the symptoms were just normal health issues until the frequency of symptoms and patterns started. This all led me to Post Interferon Syndrome which explains a lot.

        1. Hi Robbyd,
          I certainly can relate to your symptoms of post interferon treatment. I endured 3 treatments all of which included interferon. My last treatment was a triple therapy that included one of the first protease inhibitors. Thankfully, I received the cure with my last treatment in 2012.
          Many others have been through interferon treatments and dealt with post issues. I noticed more joint issues, and thin/brittle nails which I never experienced before treatment. I have never seen in clinical studies as of yet. But hopefully one day they will come up with something to help. I'm thankful the new hepatitis C treatments no longer include interferon.
          Know that you're not alone. This is not in your head. It's real. I hope your doctor advises something you can take for pain and discomfort. Keep sharing my friend. We're here for you.

          Blessings my friend,
          Connie Welch-author/moderator for hepatitis C.net

      2. Hi Robbyd. I am so sorry you are experiencing side effects. I know we all were hopeful that once the virus was gone we would be pain free. Unfortunately, for many of us, it hasn’t worked out that way. I try to help myself feel better emotionally, by remembering the virus is gone and I likely don’t have to fear progression of the liver disease.

        For me, even after getting my sustained viral response, I am left with muscle pain, joint pain, dry eyes, and fatigue. My doctors have told me that these issues may be caused by the interferon treatments, as well as having a virus activating the immune system for so many years. It stinks! But remember, the virus is gone and that is a great thing. I hope we all feel better one day. ~ Sue, Community Moderator

        1. Thanks for your response. Sorry for the delay in posting. I have known people that have passed away because they refused treatment. We are all here and happy to be complaining about the side effects. What's helpful is knowing we are not crazy. These symptoms are real and with the support we will get through this. I cherish my good days and understand my bad days. Thanks for your support

      or create an account to reply.